Dr Chris on the link between paracetamol and heart disease
We use your sign-up to provide content in ways you’ve consented to and to improve our understanding of you. This may include adverts from us and 3rd parties based on our understanding. You can unsubscribe at any time. More info
Paracetamol belongs to the group of drugs referred to as non-narcotic (non-opiates) analgesic and antipyretic drugs. This group of drugs is known to relieve pain without depressing the central nervous system (CNS), and also reduce fever due to their antipyretic property. But, as with many other things, the drug is known to further exacerbate certain conditions and could be the cause of your dry eyes.
Dry eye is a pathologic condition characterised by a poorly functioning tear film due to compromise to either the quantity or quality of the pre-corneal tear film.
This results in symptoms of dry or burning eyes, “sandy” or “gritty” foreign body sensation.
Systemic ingestion of certain drugs or chemical substances that directly or indirectly affect the autonomic nervous system influences the secretion of the lacrimal gland, causing either a hyper-secretion or hyposecretion.
The medications known to inhibit tear production include beta- adrenergic blockers, antihistamines, anti-cholinergic, sedatives, antidepressants and analgesics (paracetamols).
Health experts have warned that dry eye syndrome is found among people who take paracetamol, especially for people who are female, over the age of 60 and have been taking the drug for one month.
While there are multiple causes for dry eye syndrome, one to consider is medication.
A number of studies are looking further into how taking paracetamol may affect a person’s eyes.
In one study, the effects of paracetamol increasing dry eye syndrome was investigated.
The effect of acetaminophen (paracetamol) on the tear production of 100 young healthy subjects was studied using their right eyes.
The participants consisted of 40 men and 60 women.
Tests were done in all the selected volunteered subjects before ingestion of 1000mg (two tablets) of acetaminophen.
The test was repeated at an interval of one hour after the ingestion for four hours.
The study found a tear secretion reduction from the mean baseline tear secretion by as 3.70mm (14.43 percent), 7.06mm (27.55 percent), 5.76mm (22.47 percent) and 5.30mm (20.68 percent) for the first one to four hours respectively.
“The mean baseline tear secretion was found to be 25.63mm,” noted the study.
It added: “These reductions were found to be statistically significant, showing that paracetamol significantly inhibits tear production.”
The study concluded that paracetamol should therefore be used with caution in individuals that have or are predisposed to dry eye syndrome.
Check the label to see if a medicine contains acetaminophen or APAP.
This medicine may cause blurred vision or impair your thinking or reactions.
It’s also strongly advised to be careful if you drive or do anything that requires you to be alert and able to see clearly.
Source: Read Full Article